Psychopharmacology

, Volume 191, Issue 2, pp 333–339

Higher serotonin transporter occupancy after multiple dose administration of escitalopram compared to citalopram: an [123I]ADAM SPECT study

  • Nikolas Klein
  • Julia Sacher
  • Thomas Geiss-Granadia
  • Nilufar Mossaheb
  • Trawat Attarbaschi
  • Rupert Lanzenberger
  • Christoph Spindelegger
  • Alexander Holik
  • Susanne Asenbaum
  • Robert Dudczak
  • Johannes Tauscher
  • Siegfried Kasper
Original Investigation

DOI: 10.1007/s00213-006-0666-y

Cite this article as:
Klein, N., Sacher, J., Geiss-Granadia, T. et al. Psychopharmacology (2007) 191: 333. doi:10.1007/s00213-006-0666-y

Abstract

Objectives

Previous studies have investigated the occupancy of the serotonin reuptake transporter (SERT) after clinical doses of citalopram and other selective serotonin reuptake inhibitors. In the present study, the occupancies of SERT after multiple doses of escitalopram and citalopram were compared using the radioligand [123I]ADAM and single photon emission computed tomography (SPECT).

Methods

Fifteen healthy subjects received escitalopram 10 mg/day (n = 6) or citalopram 20 mg/day (n = 9) for a total of 10 days. SERT occupancies in midbrain were determined with SPECT and [123I]ADAM at three different time points: at baseline (no medication) and at 6 and 54 h after last drug intake.

Results

At 6 h after the last dose, mean SERT occupancies were 81.5 ± 5.4% (mean±SD) for escitalopram and 64.0 ± 12.7% for citalopram (p < 0.01). At 54 h after the last dose, mean SERT occupancies were 63.3 ± 12.1% for escitalopram and 49.0 ± 11.7% for citalopram (p < 0.05). The plasma concentrations of the S-enantiomer were of the same magnitude in both substances. For both drugs, the elimination rate of the S-enantiomer in plasma was markedly higher than the occupancy decline rate in the midbrain.

Conclusion

The significantly higher occupancy of SERT after multiple doses of escitalopram compared to citalopram indicates an increased inhibition of SERT by escitalopram. The results can also be explained by an attenuating effect of R-citalopram on the occupancy of S-citalopram at the SERT.

Keywords

SERTOccupancyEscitalopramCitalopram[123I]ADAMSPECT5-HTT

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  • Nikolas Klein
    • 1
  • Julia Sacher
    • 1
  • Thomas Geiss-Granadia
    • 1
  • Nilufar Mossaheb
    • 1
  • Trawat Attarbaschi
    • 1
  • Rupert Lanzenberger
    • 1
  • Christoph Spindelegger
    • 1
  • Alexander Holik
    • 1
  • Susanne Asenbaum
    • 2
  • Robert Dudczak
    • 3
  • Johannes Tauscher
    • 1
  • Siegfried Kasper
    • 1
  1. 1.Department of General PsychiatryMedical University of ViennaViennaAustria
  2. 2.Department of Clinical NeurologyMedical University of ViennaViennaAustria
  3. 3.Department of Nuclear MedicineMedical University of ViennaViennaAustria